Wisconsin, 2019

Damaging Winds in Wisconsin, September 24, 2019

September 24, 2019 · NWS GRB · 6 events in 4 counties and zones

A cold front caused a line of strong to severe thunderstorms to form and move through central and north-central Wisconsin during the evening hours. The storms mainly produced wind damage as they moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front caused a line of strong to severe thunderstorms to form and move through central and north-central Wisconsin during the evening hours. The storms mainly produced wind damage as they moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 24, 5:27 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 24, 5:27 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
627 PM CDT Tue Sep 24 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 233 PM CDT Tue Sep 24 2019

The latest RAP analysis and satellite/radar imagery show a cold
front moving into the northern Mississippi Valley early this
afternoon. Outside of some rain over northern Minnesota, the front
has been inactive across the region so far. After a cool morning,
temps and dewpoints have been steadily rising through the day
over Wisconsin, and some dewpoints approaching 65 degrees are
showing up on observations over the southwest part of the state.
This trend should continue through the rest of the afternoon as a
35 to 40 kt low level jet cranks up ahead of the front and advects
deeper moisture to the northeast. Expectations remain that
improving convective parameters will set the stage for rapid
thunderstorm development from northern Iowa to western Wisconsin
in the 21-00z time period. As those thunderstorms track east,
severe thunderstorm potential is the main forecast concern.

Tonight...The cold front will track east and across the region
bringing the potential for severe weather and localized flooding.
Convective parameters, with most unstable capes up to 1500 j/kg
and effective shears of 30 to 40 kts, will likely peak this
evening as the thunderstorms enter central and north-central WI
around the 00-02z time period. Strengthening wind profiles with a
low level jet around 50 kts, and 0-1 km/0-3 km helicities in the
200-300 range will make damaging winds the primary concern, with
bowing segments possible. Large hail could also occur in the
strongest storms. Given the high helicities, cannot rule out an
isolated tornado as well. Instability is expected diminish
relatively quickly through the evening, and HREF max reflectivity
paintball show storms should be weakening as they move into
northeast WI late in the evening into early overnight. Some risk
that strong gusty winds and heavy rainfall could persist into
northeast WI despite an overall weakening trend of the storms.
Most storms should be exiting northeast WI during the 06-08z time
period as winds turn to the west and remain breezy behind the
front. Low temps will remain mild, and range from the mid 50s to
low 60s across the region.

Wednesday...The cold front is forecast to move into northern Lower
Michigan by early Wednesday morning. But flattened upper troughing
is expected to remain overhead through the day. Combined with
100-200 j/kg of instability that is anticipated to develop with
the heat of the day, could see some showers or maybe a rumble of
thunder develop during the afternoon, mostly over northern WI.
West winds will be breezy with gusts to 30 mph possible. Highs
ranging from the low 60s over the far north to low 70s over east-
central WI.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 233 PM CDT Tue Sep 24 2019

High pressure will track to the south of the area Wednesday night
and Thursday, keeping the area dry with temperatures just below
normal for this time of year. Rain chances return by the end of
the work week as a low pressure system approaches the region from
the west. After a brief break in precipitation early in the
weekend, the unsettled pattern returns later in the weekend and
into early next week as a series of low pressure systems bring
several chances for additional rain showers and thunderstorms.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 627 PM CDT Tue Sep 24 2019

A cold front will produce a line of showers and thunderstorms
as it moves across the area tonight. MVFR conditions are expected with
the arrival of the rain, with local IFR in thunderstorms. Low level
wind shear is possible late this evening with south winds at 10 knots
at the surface with southwest winds around 50 knots at 2000 ft agl.

The cold front will exit the area early Wednesday, with gusty west winds
and VFR conditions likely by noon. Good flying weather is generally
expected Wednesday afternoon through Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Kurimski
AVIATION.......RDM
Hazardous weather outlook, Sep 24, 6:37 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
737 PM CDT Tue Sep 24 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
737 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely tonight. Some storms may be severe, with
damaging winds being the main concern. Large hail, isolated tornadoes,
and localized flooding will also be possible. A tornado watch is
in effect for areas west of the Fox Valley and lakeshore through
midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The next chance for thunderstorms arrives Thursday night into
Friday evening. At this time, it appears that none of these storms
will become severe. However, heavy rainfall will be possible.

Additional thunderstorm chances are expected for Sunday into next
Tuesday. It is too early to determine whether any of these storms
may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

LMZ521-522-541>543-260045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
737 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible late tonight. Any storms that develop
will pose a hazard to boaters on the lake and bay.

South to southwest will increase up to 25 knots tonight. In
addition, waves will build to 3 to 5 feet on the Lake tonight.
These winds and waves will lead to hazardous conditions for small
craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are also possible Thursday night into Friday night
and again Sunday into next Tuesday. Any storms that develop will
pose a hazard to boaters on the lake and bay.

Southwest winds will shift to the west Wednesday with gusts to 25
knots possible. This will lead to hazardous conditions for small
craft through Wednesday afternoon.

South winds and high waves may become a hazard to small craft on
on Friday.

RDM/Bersch

The radar

The Marquette radar (KMQT), 191 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
September 24, 8:13 PM CST
Where
Vilas County, 0.48 mi W of Lac du Flambeau
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
45.970, -89.890

Thunderstorm winds broke 1 inch tree limbs and blew shingles off a roof.

Thunderstorm Wind, Oneida

When
September 24, 8:35 PM CST
Where
Oneida County, 3.12 mi NNE of Lake Tomahawk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.860, -89.570

Thunderstorm winds downed trees east of Minoqua. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
September 24, 8:40 PM CST
Where
Vilas County, 3.65 mi NNE of Eagle River Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.981, -89.249

Thunderstorm winds downed some trees on Highway 45 between Eagle River and Conover.

Thunderstorm Wind, Marathon

When
September 24, 9:00 PM CST
Where
Marathon County, Cherokee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.900, -90.220

Thunderstorm winds downed trees near Cherokee. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
September 24, 9:04 PM CST
Where
Marathon County, 1.62 mi WNW of Wausau
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.980, -89.660

A thunderstorm wind gust of 60 mph was measured near Wausau.

Thunderstorm Wind, Lincoln

When
September 24, 9:18 PM CST
Where
Lincoln County, Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -89.680

Thunderstorm winds downed trees in Merrill. The time of this event is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848652, 848654, 848546, 848659, 848660, 848663.